Hail, Alexander
- When
- April 3, 2:20 PM CST
- Where
- Alexander County, East Cape Girardeau
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 37.290, -89.480
Diurnal heating and cold 500 mb temperatures around minus 19 degrees Celsius promoted the development of isolated to scattered thunderstorms during the afternoon. Surface dew points were generally in the 50's, and instability became sufficient for locally intense storms as mixed-layer capes approached 1000 j/kg.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Diurnal heating and cold 500 mb temperatures around minus 19 degrees Celsius promoted the development of isolated to scattered thunderstorms during the afternoon. Surface dew points were generally in the 50's, and instability became sufficient for locally intense storms as mixed-layer capes approached 1000 j/kg. A 500 mb trough axis over the Plains moved northeast across the Lower Ohio Valley in the afternoon, providing enough cold air aloft for the generation of storms with hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 3, 1:43 PM CST, 37 minutes earlier.
Area Forecast Discussion...corrected name at end of product National Weather Service Paducah KY 243 PM CDT Mon Apr 3 2017 .SHORT TERM...(Tonight through Wednesday night) Issued at 106 PM CDT Mon Apr 3 2017 While no model is perfectly capturing ongoing convection, wrf and hrrr data appears a reasonable facsimile. Hrrr swings the action thru by about 02Z, with thunder threat diminishing thereafter. Troffy shower threat may linger into/thru the overnight, but Pops drop markedly. Synoptic modeling then gives a pause in Pops Tuesday, before bringing in another circulation system that pinwheels across the mid Mississippi valley Tuesday night-Wed. Both systems encounter similar airmasses and we are outlooked by SPC in a marginal risk svr for both time periods, mainly for isolated hail/damaging wind threat. Temps are warm with 70s/50s, but begin to get cooler/damper under the big trof/Low by Wed night, heading into the long term ptn of the forecast. .LONG TERM...(Thursday through Sunday) Issued at 243 PM CDT Mon Apr 3 2017 The medium range models were in good agreement in the extended forecast period. At the beginning of the period, lower mid level heights and cyclonic upper flow will prevail on Thu, with lingering showers east of the MS River during the day. Cool northerly flow aloft will continue just behind a low pressure system, with clearing skies and a northwesterly breeze at the surface. This will provide unseasonably cool temperatures on Fri, just like Thu, but with sunshine. Fri morning, if the wind lets up a bit, there may be patchy frost across parts of southeastern MO and southern IL, with temperatures in the 30s over much of the area. Sat morning, frost should be more widespread across much of the region, especially in the north, due to lighter winds. Afternoon highs are expected to rebound about 8-10 degrees by Sat, with a surface ridge axis passing through the PAH forecast area around noon. Southwesterly flow aloft and increasing southerly or south southwesterly low level flow Sun will encourage even warmer highs in the lower half of the 70s Sun and Mon. This will be in advance of deeper moisture and lift in our region associated with a vigorous low pressure system moving near the Canadian border. Thus, showers and possibly tstms will return to the forecast Mon. && .AVIATION... Issued at 106 PM CDT Mon Apr 3 2017 Ongoing convective Pops will continue to be actively mentioned as vicinity or conditionally probable, and will carry MVFR CIGS/VSBYS restrictions along with them. Then, either MVFR or low VFR CIGS persist into the overnight hours, with improvement to VFR late tonight and into the planning period time frame. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && LONG TERM...DB
Hazardous Weather Outlook National Weather Service Paducah KY 223 PM CDT Mon Apr 3 2017 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-041000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 223 PM CDT Mon Apr 3 2017 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight Thunderstorms this afternoon or evening include a marginal risk of severe storms for hail and damaging winds. Otherwise, locally heavy rainfall and lightning are potential hazards. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms in the forecast Tuesday night through Wednesday similarly include a marginal risk of severe storms for hail and damaging winds, with lightning and heavy rain also potential hazards. Low temperatures in the 30s are forecast Thursday night and Friday night. Frost may occur either night but is most likely and should be most widespread Friday night, especially along the Interstate 64 corridor in southwest Indiana and southeast Illinois. .SPOTTER INFORMATION STATEMENT... Spotters should maintain alert status in case their activation is requested.
The Paducah radar (KPAH), 67 km away, was scanning. The volume nearest the first event began at 20:22 UTC.
2 hail. Local standard time, as filed.
Penny-size hail was reported along Highway 13.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 685007, 685009.